Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 23, NWS Springfield, MO

April 3, 1998Howell County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 3, 1998, 1:38 PM CST for Howell County, Missouri. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 3, 1998, 1:38 PM CST (19:38 UTC)
Expired
Apr 3, 1998, 2:25 PM CST
In force
47 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Howell County, MO

The radar

The Springfield radar (KSGF), 144 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 2:00 PM CSTHail 0.75Caulfield, MO
Apr 3, 2:30 PM CSTHail 0.75South Fork, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

473 
WUUS1 KSGF 031940 RRA
SVRSGF
MOC091-032025-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
138 PM CST FRI APR 3 1998

* SEVERE THUNDERSTORM WARNING FOR
  HOWELL COUNTY - SOUTH CENTRAL MISSOURI
 
* UNTIL 225 PM CST

* SOME AREAS AFFECTED
  CAULFIELD
  MOODY

* AT 137 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF QUARTERS.
  THIS STORM WAS LOCATED 5 MILES EAST GAINESVILLE AND WAS
  MOVING EAST TO SOUTHEAST AT 20 MPH.

DIME TO QUARTER SIZED HAIL HAS BEEN REPORTED WITH THESE STORMS.
 
SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.

DSA/JT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 9:28 AM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Apr 3, 9:28 AM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR CLOUDS/TEMPS/TSRA
NATIONAL WEATHER SERVICE SPRINGFIELD MO
928 AM CST FRI APR 3 1998

UPDATED ZONES DUE TO LOW CLOUDS FILTERING BACK IN/ DROPPING TEMPS AND
TAKING TSRA OUT OF CENTRAL ZONES. MOST OF PRECIPITATION AROUND
MCI/TOP ASSOCIATED WITH CAA.

TAGGART

In the hours before

Special weather statement, Apr 3, 1:00 PM CST, 38 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST FRI APR 3 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY
BARTON            BENTON            CAMDEN            CEDAR
CHRISTIAN         DADE              DALLAS            DENT
DOUGLAS           GREENE            HICKORY           HOWELL
JASPER            LACLEDE           LAWRENCE          MARIES
MCDONALD          MILLER            MORGAN            NEWTON
OREGON            OZARK             PHELPS            POLK
PULASKI           SHANNON           ST. CLAIR         STONE
TANEY             TEXAS             VERNON            WEBSTER
WRIGHT

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       BRANSON           FORT SCOTT        NEVADA
CAMDENTON         NEOSHO            WEST PLAINS       FORT LEONARD
WOOD
LAMAR             BOLIVAR           SALEM             MARSHFIELD

...CHANCE OF A FEW SHOWERS OR THUNDERSTORMS THIS AFTERNOON...

A LOW PRESSURE AREA LOCATED OVER SOUTHWEST MISSOURI COMBINED WITH A
POCKET OF COLD AIR IN THE UPPER PART OF THE ATMOSPHERE WILL CREATE A
FEW SCATTERED SHOWERS OR THUNDERSTORMS OVER THE AREA THIS
AFTERNOON. THE BEST CHANCE OF SHOWERS OR THUNDERSTORMS WILL BE
ALONG THE MISSOURI-ARKANSAS BORDER FROM SPRINGFIELD AND POINTS EAST.

SOME THUNDERSTORMS COULD REACH SEVERE LIMITS WITH HAIL UP TO ONE
INCH AND BRIEF HEAVY RAIN.

AS THE LOW MOVES EAST THIS AFTERNOON...COOLER AND DRIER AIR WILL
MOVE ACROSS THE REGION PUSHING THE SHOWER AND THUNDERSTORM ACTIVITY
INTO SOUTHEASTERN MISSOURI.

SPOTTER AND EMERGENCY MANAGERS SHOULD MONITOR THE WEATHER FOR
POSSIBLE ACTIVATION THIS AFTERNOON.

SHUMWAY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 12:36 AM CSTSevere Thunderstorm WarningSGFJasper, Newton34 min
Apr 3, 12:37 PM CSTSevere Thunderstorm WarningSGFStone33 min
Apr 3, 12:51 PM CSTSevere Thunderstorm WarningSGFChristian34 min
Apr 3, 12:57 PM CSTSevere Thunderstorm WarningSGFTaney48 min
Apr 3, 1:10 PM CSTSevere Thunderstorm WarningSGFOzark65 min
Apr 3, 2:18 PM CSTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.